Alert archive / Minnesota / River Flood Warnings in 2023
River Flood Warning 11, NWS Twin Cities, MN
NWS Twin Cities, MN issued this river flood warning at Apr 11, 2023, 9:40 PM CDT for Lac qui Parle County, Minnesota. It took effect at Apr 12, 2023, 7:00 PM CDT. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2023, 9:40 PM CDT (02:40 UTC)
- In effect from
- Apr 12, 2023, 7:00 PM CDT
- Expired
- Apr 12, 2023, 9:32 PM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point West Branch Lac Qui Parle River at Dawson (DAWM5).
- Action stage
- 36 ft
- Minor stage
- 39 ft
- Moderate stage
- 40 ft
- Major stage
- 42 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05299800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
366
WGUS43 KMPX 120240
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
940 PM CDT Tue Apr 11 2023
...The National Weather Service in the Twin Cities has issued a
Flood Warning for the following rivers in Minnesota...
West BR Lac qui Parle River at Dawson affecting Lac qui Parle
County.
.Snow melt from warm temperatures has caused river levels to rise
rapidly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
MNC073-121745-
/O.NEW.KMPX.FL.W.0011.230413T0000Z-230414T0000Z/
/DAWM5.1.SM.230413T0000Z.230413T0000Z.230413T0600Z.NO/
940 PM CDT Tue Apr 11 2023
...FLOOD WARNING FOR SNOWMELT IN EFFECT FROM WEDNESDAY EVENING TO
THURSDAY EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...West BR Lac qui Parle River at Dawson.
* WHEN...From Wednesday evening to Thursday evening.
* IMPACTS...At 39.7 feet, Water surface hits Diagonial St Bridge
* ADDITIONAL DETAILS...
- At 830 PM CDT Tuesday, the stage was 37.6 feet.
- Forecast...The river is expected to rise to a crest of 39.0
feet tomorrow evening. It will then fall below flood stage
early Thursday morning.
- Flood stage is 39.0 feet.
- Flood History...This crest compares to a previous crest of
38.2 feet on 04/25/2018.
&&
LAT...LON 4493 9610 4493 9607 4495 9606 4498 9605
4499 9601 4500 9599 4501 9598 4502 9596
4501 9594 4500 9594 4498 9597 4497 9599
4495 9600 4494 9600 4492 9601 4491 9603
4491 9608 4492 9610
$$
CTG2 follow-up statements
995
WGUS83 KMPX 121624
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Wed Apr 12 2023
...The Flood Warning continues for the following rivers in
Minnesota...
West BR Lac qui Parle River at Dawson affecting Lac qui Parle
County.
.While the river level has dropped just below flood stage at Dawson,
the warning continues for the rest of today as more snowmelt flow
continues.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
MNC073-130730-
/O.CON.KMPX.FL.W.0011.230413T0000Z-230414T0000Z/
/DAWM5.1.SM.230413T0000Z.230413T0000Z.230413T0600Z.NO/
1124 AM CDT Wed Apr 12 2023
...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT FROM THIS EVENING TO
TOMORROW EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...West BR Lac qui Parle River at Dawson.
* WHEN...From this evening to tomorrow.
* IMPACTS...At 39.7 feet, Water surface hits Diagonal St Bridge
* ADDITIONAL DETAILS...
- At 830 PM CDT Tuesday, the stage was 37.6 feet.
- Forecast...The river is expected to remain near 39.0 feet
this afternoon, then slowly drop below 38 feet tonight.
- Flood stage is 39.0 feet.
- Flood History...This crest compares to a previous crest of
38.2 feet on 04/25/2018.
&&
LAT...LON 4493 9610 4493 9607 4495 9606 4498 9605
4499 9601 4500 9599 4501 9598 4502 9596
4501 9594 4500 9594 4498 9597 4497 9599
4495 9600 4494 9600 4492 9601 4491 9603
4491 9608 4492 9610
$$
CCS165
WGUS83 KMPX 130232
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
932 PM CDT Wed Apr 12 2023
...The Flood Warning is cancelled for the following rivers in
Minnesota...
West BR Lac qui Parle River at Dawson affecting Lac qui Parle
County.
.River level should continue to fall with dry conditions forecast.
MNC073-130345-
/O.CAN.KMPX.FL.W.0011.000000T0000Z-230413T0232Z/
/DAWM5.1.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
932 PM CDT Wed Apr 12 2023
...FLOOD WARNING FOR SNOWMELT IS CANCELLED...
The Flood Warning is cancelled for
the West BR Lac qui Parle River at Dawson.
* ADDITIONAL DETAILS...
- At 830 PM CDT Wednesday, the stage was 38.4 feet.
- Forecast...The river is expected to fall to 33.8 feet
Wednesday evening.
&&
LAT...LON 4493 9610 4493 9607 4495 9606 4498 9605
4499 9601 4500 9599 4501 9598 4502 9596
4501 9594 4500 9594 4498 9597 4497 9599
4495 9600 4494 9600 4492 9601 4491 9603
4491 9608 4492 9610
$$
CTGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Apr 11, 6:00 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Apr 11, 6:00 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 600 PM CDT Tue Apr 11 2023 .DISCUSSION...(This evening through Tuesday) Issued at 306 PM CDT Tue Apr 11 2023 KEY MESSAGES: - Potential for record high temperatures on Wednesday for Twin Cities and Eau Claire. - Near-critical fire weather conditions are possible this afternoon through early Wednesday for locations that are snow free. - A storm system will bring widespread rain showers, colder temperatures, and generally unsettled weather beginning in western Minnesota on Friday, spreading from west to east overnight, and lasting through Sunday. Some locations could have snow mix in. TODAY THROUGH THURSDAY… The short-term period can be summarized by the potential record warmth and Summer-like temperatures. The current record at MSP is 83 degrees set back in 1931. Current forecast calls for a high of 84 degrees. It’ll be a close call, but don’t get used to the heat as cooler, more typical temperatures return in the long term period. Recent satellite imagery highlights high clouds moving across Minnesota and Wisconsin. Surface observations reveal a sharp temperature gradient across our CWA and the culprit is the stubborn snowpack across portions of central and western Minnesota. Temperatures are in the upper 70s and lower 80s in the snow-free region while they’ve struggled to break out of the 40s and 50s out west. Aloft, the upper level ridge is moving over the upper Mississippi valley region. The thermal ridge will bring 20C H850 temperatures through on Wednesday afternoon. This should help us warm into the lower to mid 80s across S MN into W WI and threaten the record highs at both MSP and Eau Claire. Portions of southern Minnesota that are snow free will see RH values down to 20-30% today. Additionally, southerly winds are expected to increase with gusts of 30 to 35 MPH by this evening through Wednesday morning. While highs on Wednesday are expected to be a few degrees warmer, higher dew points will be advected across the area, reducing the fire weather threat. Some of us will go from having the furnace on to turning on the air conditioning within the same week. Low temperatures will only cool into the upper 50s and lower 60s for the snow free locations. Snowpack locations will dip into the 40s. Thursday will be slightly cooler with highs in the upper 70s to 80 in the Twin Cities. Plenty of sunshine remains with increasing cloud cover late Thursday afternoon and evening ahead of the next storm system. Beginning Thursday Night... As the cold front pushes past the area by Thursday night, a strengthening upper level wave will follow in its wake with a low pressure system forming over the central plains. This low pressure center likely will remain fairly broad, and while overall forcing isn't the strongest, scattered to widespread showers are likely beginning as early as sunrise on Friday in western Minnesota and continuing through the better part of Saturday. As the cold front swings across the area late Friday into early Saturday, we have the potential for a few thunderstorms with some marginal MLCAPE and shear along the leading edge of the front. There is also a chance for thundersnow as cold air wraps around the northwest corner of the low on the back edge of the forcing, but this likely ends up more isolated. Right now, no severe weather is anticipated as the forcing is fairly weak, with some rumbles of thunder along the front likely the primary result. Overall liquid amounts are generally around 1/4 to 1/2 inch, with any snowfall likely melting within a day or two as temperatures remain well above freezing. Colder air wraps around with northwesterly winds behind the departing front on Sunday and into Monday, with temperatures cooling down significantly compared to the next couple days. By early next week, it is likely that we will see near normal temperatures with highs in the low to mid 50s, even trending below normal towards the middle to end of next week as our normal highs are generally increasing by a degree or two every other day. That is what I have, if I have any changes before you send things out Ill let you know. Pretty short but it is basically just the incoming system then cold afterwards && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Apr 11 2023 Few high clouds this evening, otherwise clear. Gusty south winds this evening should ease after sunset, with increasing southwest flow above the inversion between 1500-2000 ft resulting in wind shear for overnight. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ WED...VFR. Wind SW 10-15G25 kts. THU...VFR. Wind S 10-15 kts. FRI...MVFR. -RA likely. Wind WSW 10-15 kts. && .HYDROLOGY... Issued at 306 PM CDT Tue Apr 11 2023 Runoff in full force with many tributaries starting to hit flood stage across the upper Minnesota, as well as upper Crow, and mainstem Chippewa (WI) shortly. Known ice jams moving around in the Redwood and Lac qui Parle, and probably others not known, wreaking havoc with river level sensors at times. Mainstem Mississippi and St. Croix will continue their slow march upward as they head toward flood stage by late in the weekend. Upcoming rainfall not expected to impact river forecasts much in the next week. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH/TDH AVIATION...Borghoff HYDROLOGY...CCS
Hazardous weather outlook, Apr 11, 6:09 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 609 PM CDT Tue Apr 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122315- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 609 PM CDT Tue Apr 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areal flooding and small stream flooding is expected to expand this week for much of the region due to melting snow. Some tributary river flooding is possible by mid to late week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:11 AM CDT | Red Flag Warning | MPX | Faribault, Freeborn, Martin | 17 hr |
| Apr 12, 11:17 AM CDT | River Flood Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 35 days |
| Apr 12, 2:51 PM CDT | Fire Weather Watch | MPX | Anoka, Blue Earth, Brown, Carver, Dakota, Faribault and 14 more | 12 hr |
Nearby
River Flood Warnings in Minnesota, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.